Alert archive / Montana / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 115, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Sep 5, 2013, 4:17 PM MDT for Cascade County, Chouteau County, Montana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 5, 2013, 4:17 PM MDT (22:17 UTC)
- Expired
- Sep 5, 2013, 5:00 PM MDT
- In force
- 43 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
Counties Cascade County, MT, Chouteau County, MT
The radar
The Great Falls radar (KTFX), 40 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 10.3 hours before the alert went out and 413 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -278 J/kg
- Mixed-layer LCL
- 1660 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -87 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 4:07 PM MDT, 10 minutes earlier.
Area forecast discussion, Sep 5, 4:07 PM MDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 407 PM MDT Thu Sep 5 2013 .UPDATE... New thunderstorm watch just issued for Beaverhead and Madison Counties, valid until 11 pm tonight. Strong to possibly severe storms may develop in east-central Idaho and move north into the affected counties this evening. Strong outflow winds, large hail, and locally heavy rainfall will be possible with these storms. Area of thunderstorms currently located from central Glacier County southeast to Judith Gap will continue to move north over next few hours, with good chance for additional storm development from Lewistown to Chester. These storms are not expected to be severe but will produce gusty winds of 40-50 mph and locally heavy rainfall. Waranauskas && .AVIATION... UPDATED 1800Z. Moist and unstable south-southwest flow aloft will continue over the region through Friday. showers and thunderstorms already tracking north through areas along/west of the continental divide will become more numerous with additional development occurring farther east this afternoon...likely to impact most SW and north-central MT terminals with the exception of KHVR. Main impact from thunderstorm activity will be wind gusts to 40kts and brief heavy rain, creating localized MVFR conditions. Small hail also a possibility in stronger cells later this afternoon...mainly along and adjacent to the Continental Divide. Hoenisch && .PREV DISCUSSION... /ISSUED 249 PM MDT Thu Sep 5 2013/ Tonight through Saturday...An upper low off the southern Oregon coast early Thursday afternoon will move into Washington Friday and continue nearly stationary through Saturday. Several weather disturbances will affect the forecast area in the southwest flow aloft ahead of the low. One weather disturbance over southern Idaho early Thursday afternoon will move northeast and be over northcentral Montana by late Thursday evening. There still will be a threat of gusty winds, small hail, and brief heavy rain with the associated thunderstorms. Another weather disturbance is expected to move northeast through western portions of the forecast area Friday afternoon/evening. Again there will be a threat of gusty winds, small hail, and brief heavy rain with the thunderstorms associated with the disturbance. Models indicate fairly strong lift over northwest portions of the forecast area during the evening so this combined with a fairly unstable airmass and fairly strong wind shear will lead to a threat of severe thunderstorms and will include this mention in the forecast. For late Friday night and Saturday there are differences amongst the models with their forecasts of weather disturbances. Will hold onto isolated to scattered showers and thunderstorms with more numerous showers/thunderstorms over the Rocky Mountain Front. Cooler air will move into the northwest plains Friday and then spread southeast Saturday. Guidance suggests low level cooler air over the western plains and drier air over western portions of southwest Montana could lead to a stable airmass so will remove the mention of thunderstorms on Saturday in these areas. Blank Saturday Night through Thursday...Medium range models continue to slow the progression of the upper level trough through the forecast area. However, the existing forecast continues to appear favorable, showing moist southwest flow ahead of the trough with scattered to numerous showers and thunderstorms expected over a wide portion of my forecast area. This pattern continues until the system finally moves east of the region on Tuesday. An upper level ridge rebuilds over the Intermountain West for the remainder of the forecast period allowing temperatures to rebound back to about 15 degrees above seasonal averages with little or no precipitation expected. mpj && .PRELIMINARY POINT TEMPS/POPS... GTF 57 89 54 78 / 40 40 70 30 CTB 55 77 51 72 / 40 30 80 30 HLN 57 88 56 80 / 30 30 40 30 BZN 51 89 49 83 / 20 20 20 40 WEY 42 77 40 76 / 20 20 20 30 DLN 50 84 48 80 / 20 20 10 30 HVR 60 92 58 78 / 30 10 60 40 LWT 56 90 54 78 / 30 30 40 40 && .TFX WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH until 11 PM MDT this evening Beaverhead...Madison. && SHORT TERM...WARANAUSKAS LONG TERM...HOENISCH AVIATION...HOENISCH weather.gov/greatfalls
Hazardous weather outlook, Sep 5, 5:16 AM MDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 516 AM MDT THU SEP 5 2013 MTZ009>014-044>051-061215- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS- 516 AM MDT THU SEP 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT AN APPROACHING PACIFIC WEATHER SYSTEM WILL BRING INCREASING CHANCES OF THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. SOME STORMS WILL BE STRONG WITH LOCALLY HEAVY RAINFALL...GUSTY OUTFLOW WINDS AND SMALL HAIL. THERE IS ALSO A THREAT OF SEVERE STORMS PRODUCING LARGE HAIL ON THURSDAY AFTERNOON AND EVENING ACROSS THE ROCKY MOUNTAIN FRONT AND ADJACENT PLAINS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO REDEVELOP ON FRIDAY AND SATURDAY...THEN SPREAD EASTWARD ACROSS CENTRAL MONTANA. SOME STORMS WILL BE STRONG IN THE AFTERNOON WITH LOCALLY HEAVY RAINFALL... GUSTY OUTFLOW WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... REPORTS OF SEVERE WEATHER OR FLASH FLOODING WOULD BE GREATLY APPRECIATED. MTZ008-015-052>055-061215- BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 516 AM MDT THU SEP 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT AN APPROACHING PACIFIC WEATHER SYSTEM WILL BRING INCREASING CHANCES OF THUNDERSTORMS. SOME STORMS WILL BE STRONG WITH LOCALLY HEAVY RAINFALL...GUSTY OUTFLOW WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... REPORTS OF SEVERE WEATHER OR FLASH FLOODING WOULD BE GREATLY APPRECIATED.
In the hours before
Special weather statement, Sep 5, 2:11 PM MDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
211 PM MDT THU SEP 5 2013
MTZ014-052100-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-
211 PM MDT THU SEP 5 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK COUNTY
UNTIL 300 PM MDT...
AT 200 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES SOUTHEAST OF LINCOLN...MOVING NORTH
AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...CANYON CREEK...MARYSVILLE AND
LOCATIONS MAINLY WEST OF INTERSTATE 15 IN THE SIEBEN FLATS AREA.
LAT...LON 4720 11258 4719 11222 4665 11229 4665 11242
4669 11243 4669 11252 4670 11254 4682 11254
4683 11256
TIME...MOT...LOC 2009Z 181DEG 26KT 4674 11242
BRUSDASpecial weather statement, Sep 5, 3:21 PM MDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 321 PM MDT THU SEP 5 2013 MTZ012>014-048>050-052230- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN- INCLUDING THE CITIES OF...GREAT FALLS...BIG SANDY...FORT BENTON... HELENA...LINCOLN...CHOTEAU...FAIRFIELD...STANFORD 321 PM MDT THU SEP 5 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONTANA UNTIL 430 PM MDT... AT 315 PM...AN AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE NORTHWARD AT 25 MPH THROUGH MUCH OF CENTRAL MONTANA. THESE THUNDERSTORMS HAVE HAD A HISTORY OF PRODUCING WIND GUSTS BETWEEN 35 AND 45 MPH...WITH ISOLATED WIND GUSTS AROUND 50 MPH. ADDITIONALLY...BRIEF HEAVY RAINFALL IS POSSIBLE WITH SOME OF THE STRONGER STORMS. SOME LOCATIONS NEAR THE PATH OF THE STRONGER STORMS ARE AUGUSTA...SIMMS...AREAS EAST OF FORT BENTON AND GEYSER.
Local storm report, Sep 5, 3:32 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
332 PM MDT THU SEP 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM TSTM WND GST 6 SE WINSTON 46.41N 111.58W
09/05/2013 M49 MPH BROADWATER MT MESONET
49 MPH THUNDERSTORM WIND GUST.
&&
BRUSDAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 2:11 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 49 min |
| Sep 5, 4:43 PM MDT | Special Weather Statement | TFX | Glacier | 47 min |
| Sep 5, 5:09 PM MDT | Special Weather Statement | TFX | Chouteau | 51 min |
| Sep 5, 5:22 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Hill, Liberty | 38 min |
| Sep 5, 5:31 PM MDT | Special Weather Statement | TFX | Chouteau | 44 min |
| Sep 5, 5:54 PM MDT | Special Weather Statement | TFX | Madison | 51 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.